Montana, 2007

High Wind in Montana, November 3 to 4, 2007

November 3 to 4, 2007 · NWS TFX · 7 events in 7 counties and zones

Deep surface low pressure moving across southern Canada contributed to strong winds along the Montana Hi-Line. Wind gusts in excess of 60 mph were common across the Hi-Line.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across southern Canada contributed to strong winds along the Montana Hi-Line. Wind gusts in excess of 60 mph were common across the Hi-Line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 3, 8:01 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Nov 3, 8:01 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
901 PM MDT SAT NOV 3 2007

.UPDATE...WINDY FORECAST CONTINUES TO LOOK ON TRACK FOR TONIGHT.
STRONG WINDS ARE CURRENTLY BEING REPORTED JUST NORTH OF THE
CANADIAN BORDER WITH MODELS INDICATING THAT THE CORE OF HIGH WINDS
WILL SLIDE SOUTH ACROSS MY FORECAST AREA OVERNIGHT. IN-OFFICE
ANALYSIS PROGRAM SUGGESTS THAT THERE IS A POTENTIAL FOR LOCAL
GUSTS TO EXCEED 100 MPH ALONG THE ROCKY MOUNTAIN FRONT. HIGH WIND
WARNING WILL BE RE-ISSUED BEFORE 10 PM SO WILL TWEAK WORDING TO
COVER THIS EVENTUALITY. HAVE MADE A FEW TWEAKS TO THE GOING
FORECAST TO REDUCE EVENING POPS OVER THE ROCKY MOUNTAIN FRONT AS
MOISTURE IS LAGGING A BIT BUT IS STILL EXPECTED TO FLOW THROUGH
THE AREA AFTER MIDNIGHT. HAVE ALSO MADE SOME MINOR TEMPERATURE
TWEAKS...MAINLY TO INCREASE OVERNIGHT LOWS A FEW DEGREES. MPJ

&&

.AVIATION...
UPDATED 0000Z.
A STRONG WEST TO NORTHWEST FLOW ALOFT WILL RESIDE OVER THE REGION
THROUGH THE PERIOD. EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE
PERIOD WITH MID AND HIGH LEVEL CLOUDS TO AFFECT THE REGION MAINLY
ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. EXPECT
SCATTERED SHOWERS TO DEVELOP OVER THE ROCKY MOUNTAIN FRONT AFTER
08Z SUNDAY...WITH SCATTERED SHOWERS OVER THE PLAINS AS A COLD
FRONT MOVES SOUTHWARD DURING THE DAY ON SUNDAY. ADDITIONALLY
STRONG SURFACE WINDS ARE LIKELY IN THE GREAT FALLS AND CUT BANK
AREAS...WITH SURFACE WIND GUSTS AROUND 55 MPH AT TIMES TONIGHT
INTO SUNDAY MORNING. DB

&&

.PREV DISCUSSION... (ISSUED 600 PM MDT SAT NOV 3 2007)

DISCUSSION...

TONIGHT THROUGH MONDAY...NORTHWESTERLY FLOW ALOFT WILL BE PRESENT
OVER THE FORECAST AREA DURING THIS EVENING...WITH MID LEVEL FLOW
STRENGTHENING AND BECOMING WESTERLY ALONG THE NORTHERN CONTINENTAL
DIVIDE. THE ORIENTATION AND STRENGTH OF THIS FLOW WILL ALLOW MIXING
DOWN TO THE SURFACE ON THE EASTERN SLOPE OF THE NORTHERN
ROCKIES...WITH STRONG AND GUSTY WINDS DEVELOPING DURING THE
OVERNIGHT HOURS. THESE WINDS WILL IMPACT MOST OF NORTH CENTRAL
MONTANA...WITH THE STRONGEST GUSTS ALONG THE ROCKY MOUNTAIN FRONT.
THE WESTERLY FLOW AT THE SURFACE WILL RESULT IN A WARMING DOWNSLOPE
EFFECT...KEEPING TEMPERATURES QUITE WARM THROUGHOUT THE FORECAST
AREA. A WEAK STORM SYSTEM IS EXPECTED TO MOVE SOUTH OUT OF ALBERTA
TOMORROW AFTERNOON...WITH WINDS QUICKLY DISSIPATING FOLLOWING THE
SURFACE COLD FRONT. WEAK MID LEVEL FORCING WILL ALSO ARRIVE
FOLLOWING THIS COLD FRONT...WITH SNOW LEVELS DROPPING RAPIDLY AFTER
SUNSET. TEMPERATURES WILL BE COLD ENOUGH TO SUPPORT SNOWFALL ACROSS
THE NORTH CENTRAL MONTANA DURING THIS TIME...HOWEVER ACCUMULATIONS
WILL BE AN INCH OR LESS AT MOST LOCATIONS. THIS BLAST OF COLD IS
ANTICIPATED TO BE SHORT LIVED...WITH HIGH PRESSURE STRENGTHENING
OVER THE REGION DURING MONDAY. ZUMPFE

MONDAY NIGHT THROUGH THURSDAY NIGHT...A RATHER WINDY PERIOD OF
WEATHER EXPECTED DURING THIS TIME...ESPECIALLY OVER NORTH CENTRAL
MONTANA. WITH A BRISK WEST TO NORTHWEST FLOW ALOFT RESIDING OVER THE
REGION DURING THIS TIME...EXPECT WEAK UPPER LEVEL DISTURBANCES TO
MOVE SOUTH OUT OF ALBERTA...AND THEN ACROSS CENTRAL/EASTERN MONTANA.
AS A RESULT...AS THE DISTURBANCES MOVE THROUGH...EXPECT A SMALL
CHANCE FOR SHOWERS OVER THE WESTERN MOUNTAINS...WITH MOSTLY DRY
CONDITIONS OVER THE PLAINS AND MUCH OF SOUTHWEST MONTANA. IT WILL
BE WINDY THOUGH...ESPECIALLY OVER THE FRONT RANGE OF THE ROCKIES
AND THE ADJACENT PLAINS TUESDAY THROUGH WEDNESDAY. AFTERNOON
TEMPERATURES WILL GENERALLY BE SLIGHTLY ABOVE NORMAL FOR THE
MIDDLE PORTION OF NEXT WEEK. OVERNIGHT LOWS WILL GENERALLY BE NEAR
NORMAL...EXCEPT NEAR THE FRONT RANGE OF THE ROCKIES...WHERE
BREEZY CONDITIONS OVERNIGHT WILL ALLOW FOR SLIGHTLY ABOVE NORMAL
TEMPERATURES. BRUSDA

FRIDAY AND SATURDAY...MODELS IN BETTER AGREEMENT WITH A SERIES
OF DISTURBANCE FLOWING THROUGH A WESTERLY FLOW ALOFT. INCREASED
PRECIPITATION CHANCES CLOSER TO CLIMATOLOGY. TEMPERATURES ARE
EXPECTED TO BE NEAR SEASONAL AVERAGES. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  52  26  44 /   0  20  30  10
CTB  39  48  22  44 /   0  20  20  10
HLN  37  52  28  48 /  10  30  30  20
BZN  34  57  29  51 /   0  10  30  20
WEY  25  44  24  42 /   0  10  10  10
DLN  33  56  30  50 /   0  10  10  10
HVR  40  48  22  43 /   0  20  10   0
LWT  38  50  23  42 /   0  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 3 PM MST SUNDAY FOR MTZ009-010-012>014-
044>046-048>050.

&&

SHORT TERM...MPJ/ZUMPFE
LONG TERM...BRUSDA/SAUCIER
AVIATION...DB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 3, 4:35 AM MST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT SAT NOV 3 2007

MTZ009-010-048-041145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
535 AM MDT SAT NOV 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT. SUSTAINED WINDS OF 30 TO 40 MPH
WITH GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST SUNDAY. WEST
WINDS 30 TO 40 MPH WITH GUSTS IN EXCESS OF 70 MPH ARE POSSIBLE.
THE WINDS SHOULD BEGIN TO DECREASE BY LATE SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ012>014-044>046-049-050-041145-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-
535 AM MDT SAT NOV 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TONIGHT BEGINNING AT 6 PM MDT.
SUSTAINED WINDS 25 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST SUNDAY.
SUSTAINED WINDS 25 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH WILL
DECREASE DURING THE AFTERNOON HOURS OF SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011-015-047-051>055-041145-
BEAVERHEAD-HILL-MADISON-BLAINE-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
535 AM MDT SAT NOV 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

7 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
November 3, 10:09 PM MST to November 4, 6:07 AM MST
Where
North Rocky Mountain Front forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways

A gust to 66 mph was reported at the Two Medicine DOT site.

High Wind, Cascade

When
November 3, 11:30 PM MST
Where
Cascade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer

An estimated gust to 60 mph was reported at Cascade 20SSE.

High Wind, Southern Rocky Mountain Front

When
November 4, 2:34 AM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter

A gust to 69 mph was reported at the Choteau Airport.

High Wind, Eastern Teton

When
November 4, 2:34 AM MST
Where
Eastern Teton forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter

A gust to 69 mph was reported at the Choteau Airport.

High Wind, Eastern Glacier

When
November 4, 2:56 AM MST to 3:56 AM MST
Where
Eastern Glacier forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations

Sustained winds of 40 mph were reported at the Cut Bank ASOS site.

High Wind, Southern Lewis and Clark

When
November 4, 5:55 AM MST to 8:55 AM MST
Where
Southern Lewis and Clark forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Public

Sustained winds of 43 mph were reported at Bowmans Corner.

High Wind, Blaine

When
November 4, 8:30 AM MST
Where
Blaine forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter

A gust to 67 mph was reported at Chinook 11S.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66431, 66433, 66438, 66440, 66432, 66435, 66436.